This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My daughter will be 9 in June and was diagnosed with ADHD in second grade. I was skeptical of the dissorder at first, and after trying behavior therapy and working with the school, decided to allow her to be on vyvanse. The medication works great with helping her to focus, but ever since she started taking it she has lost weight and now has become obsessed with biting her finger nails and skin around her nails. I have talked with our pediatrician and he seems to think I am doing all that I should for her to gain weight, but I am still clueless as to how to prevent her from destroying her fingers. I saw on a different post from another person that a consultation with a psychopharmacologist and I am going to check with my insurance to see if that would be covered. What can I do in the meantime? Please help!
You have received good information and some contradictory recommendations. the medication your daughter is taking is a stimulant and a stimulant can increase anxiety and obsessive-compulsive symptoms are the child's way of trying to cope with the added load of anxiety. I suggest that you try to see a child psychiatrist to help you sort out the best course of action. That is a much better strategy than trying to either replace the medication or use an additional medication to deal with the side effects. That is a slippery slope and often leads to a great deal of confusion. You're better off starting with a good consultation with a well-trained professional in this field.
I think you should set limits and punish her for doing it or seeing evidence that she has been doing it. Try rewarding her somehow when the state of her fingers improves. If that doesn't work, then you might have to go for OCD medication if you want her to continue taking the ADHD medication. Paxil works really good for OCD. I had a really bad case complete with obsessions of germs and chemicals to the extreme. About the ADHD medication all I can remember when i took it is that it gave me headaches. But I can see your reasoning, its given to her so she can focus and then she takes it to an extreme and becomes fixated on something like her fingers. So yea in theory ADHD medication can cause OCD in that sense. I don't think there's any reason why someone can't take ADHD and OCD medication. I wouldn't take her off the ADHD medication, but i would add an OCD medication like Paxil to fix the problem. It'll have other benefits too like your child will be happier and more outgoing, if not that already. Wish you the best. It's tough to see your children suffer.
Please don't let a doctor put her on Paxil. That stuff is toxic as hell and should be considered a last resort for adults who've researched it thoroughly and run out of other options to deal with their anxiety and depression. I truly believe it should be a medication for adults only. Children should not take it! Perhaps reducing her current med dosage or taking breaks from it on weekends would help. Perhaps improving the quality of her diet would help. Or perhaps a different ADHD medication would be a better fit for her now instead. Regardless, this sounds like it could develop into some more serious OCD behaviors and you need to address it now, and piling a second med on top of it may not really be the best answer.
I'd get a second opinion from a doctor who specializes in the treatment of ADHD in children (maybe they'll be a psychopharmacologist and maybe they won't, but they need to be someone who really deals with this stuff and knows the meds backwards and forwards) to see what they say since it doesn't sound like you are getting enough help from your pediatrician. Call your insurer and tell them specifically what you need and make them help you find someone. Good luck with this - it can be really hard to find a good doctor but believe me, it is worth the time and effort.
Also, have you sat down and talked to her about it and asked her how she feels and why she is doing this to her hands? Does it bother her too? Does she like being on the meds or does she hate them? Is something else maybe going on in her life that she hasn't told you about that is stressing her out? You'll want to get that info from her if you haven't already done so.
And if she isn't still receiving it, further talk therapy/cognitive behavior therapy may still be needed to help her deal with the ADHD, too, because although ADHD meds can be a real blessing (mine certainly have been for me after finally being diagnosed and getting treated as an adult in my 30s) they are also very, very serious drugs with potentially harmful side effects that can affect a person for the rest of their life. My doctor told me my ADD meds that I take don't "cure" it - they are just a tool to help me deal with it. And how they work on a person can change over time, ESPECIALLY a child who is still growing and undergoing lots of hormonal changes, so you will constantly have to monitor this with her as time goes on, so I hope you can find a great doctor to help you with this.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.